Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 80, NWS Norman, OK

April 20, 2004Grant County, Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 20, 2004, 3:35 PM CDT for Grant County, Kay County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2004, 3:35 PM CDT (20:35 UTC)
Expired
Apr 20, 2004, 4:15 PM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Grant County, OK, Kay County, OK

The radar

The Vance AFB radar (KVNX), 68 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:05 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2004-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WUUS54 KOUN 202035
SVROKC
OKC053-071-202115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN NORTHERN OKLAHOMA
  KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL 415 PM CDT

* AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 14 MILES WEST OF BRAMAN...MOVING EAST AT 30 MPH

* LOCATIONS IN THE WARNING INCLUDE BRAMAN...CHILOCCO AND NEWKIRK

HAIL UP TO THE SIZE OF HALF DOLLARS AND WINDS OF 65 MPH ARE LIKELY.

LAT...LON 3700 9765 3679 9765 3687 9696 3700 9708

$$
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 10:45 AM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Apr 20, 10:45 AM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1045 AM CDT TUE APR 20 2004

WINDS HAVE VEERED INTO THE SW OVER MUCH OFTHE WRN HALF OF THE FA
THIS MORNING ALTHOUGH DEWPOINTS HAVE BEEN SLOW TO DROP. REAL SURGE
OF DRY AIR IS JUST NOW PUSHING INTO FAR WRN SECS. DRYLINE EXPECTED
TO ADVANCE EWD INTO CNTRL OK BY MAX HEATING TIME. BREAKS IN THE LOW
CLOUDS E OF THE DRY LINE SHOULD ALLOW FOR ENOUGH SUNSHINE TO AID IN
DESTABILIZATION AND LIFT FROM S/W MOVING EWD FROM NM WILL AID IN
DVLPMNT ALG DRY LINE. WILL NOT MAKE MUCH CHANGE FROM PREV FCST IN
LOCATION OF THE POPS...RUNNING ROUGHLY ALONG AND E OF I-35 CORRIDOR.
WILL BUMP UP MAX TMPS A BIT OVER MOST OF THE SW AND CNTRL AS TEMPS
WARM UP BEHIND THE DRY LINE.

II

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
332 AM CDT TUE APR 20 2004

.DISCUSSION...
THUNDERSTORMS CONT TO MOVE ACROSS NORTHERN OK AND KS THIS MORNING...
A FEW STORMS MOVING ACROSS EXTREME EASTERN PORTIONS OF FA AT 08Z.
THINK THESE STORMS WILL PUSH EAST OF FA BY ISSUANCE TIME...WITH ONLY
STORMS MOVING ACROSS NORTHERN OK THIS MORNING. WILL MAKE ANY NEEDED
LAST MINUTE ADJUSTMENTS TO MORNING POPS BASED ON RADAR TRENDS. DRY
SLOT WILL CONT TO PUSH EASTWARD ACROSS THE AREA TODAY WHICH WILL
ALLOW BETTER SFC HEATING. A SFC TROUGH/DRYLINE WILL ALSO MOVE
ACROSS THE TX PANHANDLE INTO OK AS SFC LOW MOVES ACROSS THE CENTRAL
PLAINS. DRYLINE/TROUGH EXPECTED TO BE NEAR I-35 CORRIDOR THIS AFTN.
A SHORTWAVE IS ALSO EXPECTED TO MOVE EAST ACROSS THE CENTRAL PLAINS
TODAY. LOW LEVEL MOISTURE WILL REMAIN ACROSS THE AREA THIS MORNING
WITH DEWPOINTS IN THE 60S AHEAD OF THE DRYLINE THIS AFTN.
THUNDERSTORMS WILL BE POSSIBLE ALONG THE DRYLINE/SFC TROUGH THIS
AFTN...WITH THE BOUNDARY AND SHORTWAVE PROVIDING LIFT TO THE AREA.
THE LOW LEVEL MOISTURE AND SFC HEATING SHOULD COMBINE TO PROVIDE
ENOUGH INSTABILITY FOR SEVERE THUNDERSTORM DEVELOPMENT. FRONT WILL
STALL OVR SE OK OVERNIGHT. WITH FRONT STILL IN THE AREA STORMS WILL
BE POSSIBLE AGAIN WED ALONG AND SOUTHEAST OF FRONT. AS STRONG UPR
TROUGH APPROACHES THE AREA...SFC LOW WILL DEVELOP IN WEST TX/TX
PANHANDLE AREA...WHICH WILL CAUSE FRONT TO LIFT NORTHWARD. SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FA AGAIN WED NIGHT
THRU FRI NIGHT AS TROUGH APPROACHES AND MOVES ACROSS THE PLAINS AND
FRONTS MOVE ACROSS THE FA. PRECIP IS EXPECTED TO END FAIRLY QUICKLY
FROM WEST TO EAST FRI NIGHT/SAT MORNING AS DRY SLOT MOVES IN. DRY
CONDITIONS EXPECTED FOR THE WEEKEND INTO EARLY NEXT WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  80  55  76  58 /  30  20  20  30
HOBART OK         82  53  77  56 /  10  10  10  30
WICHITA FALLS TX  84  57  81  59 /  10  10  10  30
GAGE OK           80  44  74  48 /  10  10  10  30
PONCA CITY OK     76  53  74  54 /  40  20  10  30
DURANT OK         78  63  79  63 /  30  30  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

25
Hazardous weather outlook, Apr 20, 12:37 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE APR 20 2004

OKZ004>048-050>052-TXZ083>090-211200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND
EASTERN OKLAHOMA THIS AFTERNOON AND TONIGHT.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM MEDFORD TO WAURIKA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
UNTIL 10 PM.

RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS IN THE SLIGHT RISK
AREA SHOULD MONITOR THE WEATHER AND BE PREPARED FOR POSSIBILE SEVERE
WEATHER OPERATIONS FROM MID AFTERNOON INTO THE EVENING.

DISCUSSION...
WINDS ARE VEERING TO THE SOUTHWEST AND DEWPOINTS ARE FALLING IN
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS AS THE DRYLINE MOVES EAST.
BY MID AFTERNOON THE DRY LINE IS EXPECTED TO BE NEAR AN ENID TO
DUNCAN LINE. LOW CLOUDS WILL BREAK AHEAD OF THE DRY LINE...RESULTING
IN HEATING AND DESTABILIZATION OVER MUCH OF CENTRAL AND EASTERN
OKLAHOMA. AN UPPER AIR DISTURBANCE...OVER NEW MEXICO AT
MIDDAY...WILL MOVE QUICKLY EAST AND SHOULD REACH THE CENTRAL AND
SOUTHERN HIGH PLAINS BY EARLY EVENING. LIFTING AHEAD OF THIS
DISTURBANCE IS EXPECTED TO INITIATE THUNDERSTORMS ALONG THE DRY LINE
AROUND MID TO LATE AFTERNOON. VERTICAL WIND PROFILES WILL BE
FAVORABLE FOR SUPERCELLS...WITH LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS THE MAIN CONCERNS. ONCE THUNDERSTORMS DEVELOP...THEY WILL
MOVE QUICKLY INTO EASTERN OKLAHOMA THIS EVENING.

THE RISK OF SEVERE WEATHER WILL DIMINISH IN ANY GIVEN AREA ONCE
SURFACE WINDS VEER AROUND TO THE SOUTHWEST...AND DEWPOINTS
DECREASE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APR 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
CHANCES OF THUNDERSTORMS WILL CONTINUE ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS WEDNESDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER ROUGHLY THE SOUTHEASTERN THIRD OF OKLAHOMA
WEDNESDAY AFTERNOON AND NIGHT...AND OVER MOST OF OKLAHOMA AND NORTH
TEXAS ON THURSDAY AND THURSDAY NIGHT. SEVERE WEATHER POTENTIAL MAY
LINGER INTO FRIDAY OVER SOUTHEAST OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

2/6

In the hours before

Local storm report, Apr 20, 12:19 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1219 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             5 N SELMAN              36.87N 99.49W
04/20/2004  1.00 INCH        HARPER             OK   PUBLIC

0100 AM     HAIL             8 NE LOOKOUT            37.02N 99.17W
04/20/2004  0.75 INCH        COMANCHE           KS   PUBLIC

            HAIL COVERED THE GROUND. FEW WINDOWS ALSO REPORTED BLOWN
            OUT BY HAIL.

&&

TY
Local storm report, Apr 20, 12:45 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR LOCATION
NATIONAL WEATHER SERVICE NORMAN OK
1245 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             5 N SELMAN              36.87N 99.49W
04/20/2004  1.00 INCH        HARPER             OK   PUBLIC

0100 AM     HAIL             8 NE LOOKOUT            37.02N 99.17W
04/20/2004  0.75 INCH        WOODS              OK   PUBLIC

            HAIL COVERED THE GROUND. FEW WINDOWS ALSO REPORTED BLOWN
            OUT BY HAIL.

&&

TY
Local storm report, Apr 20, 2:09 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
209 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1110 PM     LIGHTNING        2 E LAVERNE             36.71N 99.86W
04/19/2004                   HARPER             OK   LAW ENFORCEMENT

            TANK BATTERY CAUGHT ON FIRE FROM A LIGHTNING STRIKE.

1130 PM     LIGHTNING        6 S LAVERNE             36.62N 99.90W
04/19/2004                   HARPER             OK   LAW ENFORCEMENT

            TANK BATTERY CAUGHT ON FIRE BY A LIGHTNING STRIKE

&&

JP
Special weather statement, Apr 20, 3:31 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
331 PM CDT TUE APR 20 2004

OKZ007-008-202045-
GRANT OK-KAY OK-
331 PM CDT TUE APR 20 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF RENFROW AT 331 PM
CDT...MOVING EAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN GRANT AND KAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 10:35 PM CDTSevere Thunderstorm WarningOUNEllis, Harper40 min
Apr 19, 11:12 PM CDTSevere Thunderstorm WarningOUNHarper48 min
Apr 19, 11:26 PM CDTTornado WarningOUNHarper34 min
Apr 19, 11:58 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward47 min
Apr 20, 12:40 AM CDTSevere Thunderstorm WarningOUNWoods50 min
Apr 20, 12:42 AM CDTSevere Thunderstorm WarningOUNHarper38 min
Apr 20, 4:15 PM CDTSevere Thunderstorm WarningOUNKay60 min
Apr 20, 5:57 PM CDTSevere Thunderstorm WarningOUNPayne48 min
Apr 20, 6:37 PM CDTSevere Thunderstorm WarningOUNLincoln38 min
Apr 20, 6:57 PM CDTSevere Thunderstorm WarningOUNPayne48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.